Dabigatran is direct thrombin inhibitor which is used for the prevention of embolic stroke in patients with nonvalvular atrial fibrillation. Thrombocytopenia is rare (from ≥1/10 000 to <1/1000) complication of treatment with Dabigatran as only few cases have been reported.
Case report: A 74-year-old female, presenting to Pauls Stradins Clinical University Hospital with acute arteria cerebri media dextra and arteria cerebri posterior dextra border zone ischemic stroke. On physical examination multiple hemorrhagic skin lesions in the trunk and extremities were seen. At the time of hospitalization patient in complete blood count had severe thrombocytopenia – platelet count was 39 x 109/l.
10 months prior to the recent hospitalization patient had cardioembolic stroke in the territory of arteria cerebri media sinistra, as secondary stroke prophylaxis Dabigatran therapy (110mg 2x a day) was prescribed. At the moment of the beginning Dabigatran therapy the platelet count was 240 x 109/l. In a control laboratory test 1 week after platelet level was 71 x 109/l, after 5 weeks – 43 x 109/l. Despite a significantly decreased platelet level Dabigatran therapy was not canceled. In the recent hospitalization Dabigatran therapy was discontinued because of the possible role of drug in thrombocytopenia development. Dabigatran was replaced with Nadroparin (low molecular weight heparin) subcutaneous injections and after 6 days a treatment with Xa factor inhibitor was initiated. After 5 days platelet count was 49 x 109/l, after 10 days – 125 x 109/l. In a hospital the patient had developed a pneumonia with the following sepsis with multiorgan dysfunction – patient died despite an adequate antimicrobial treatment. Thrombocytopenia is rare life-threatening complication of treatment with direct thrombin inhibitor. Platelet count should be monitored during a therapy with direct thrombin inhibitor as the change to Xa factor inhibitor might be needed.
- 3.4. Other publications in conference proceedings (including local)